Flash Flood, Bexar
- When
- January 9, 5:15 AM CST to 9:44 AM CST
- Where
- Bexar County, 1.16 mi SSE of Alamo Downs to 1.38 mi S of Woodlawn Lake
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 29.434, -98.624
Several roads closed due to flooding.
An upper level low moving across northern Mexico into Central Texas brought widespread showers and thunderstorms to South Central Texas. Some of the thunderstorms produced very heavy rainfall which caused flash flooding across portions of the San Antonio metropolitan area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level low moving across northern Mexico into Central Texas brought widespread showers and thunderstorms to South Central Texas. Some of the thunderstorms produced very heavy rainfall which caused flash flooding across portions of the San Antonio metropolitan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 9, 4:24 AM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 424 AM CST WED JAN 9 2013 .DISCUSSION... A LOW PRESSURE SYSTEM OVER NORTH CENTRAL MEXICO AND THE SOUTHWEST U.S. WILL LIFT SLOWLY NORTHEASTWARD ACROSS SOUTH CENTRAL TEXAS TODAY...AND TO NORTH TEXAS AND OKLAHOMA TONIGHT AND THURSDAY MORNING. THIS WILL RESULT IN A PERIOD OF CONTINUED WIDESPREAD RAINS ACROSS SOUTH CENTRAL TEXAS TODAY... THAT IS EXPECTED TO BEGIN DIMINISHING LATER TODAY AND TONIGHT THROUGH THURSDAY MORNING. GIVEN THE AREA OF RAIN THAT HAS DEVELOPED...THE FLOOD WATCH HAS BEEN EXPANDED TO THE WEST FOR TODAY...THROUGH 6 PM...ALONG AND EAST OF A LINE FROM GEORGETOWN AND AUSTIN TO SAN ANTONIO TO PLEASANTON...WHERE RAINFALL AMOUNTS OF 2 TO 6 INCHES ARE POSSIBLE WITH THIS EARLY JANUARY 2013 RAIN EVENT. AS THE LOW MOVES AWAY FROM SOUTH CENTRAL TEXAS ON THURSDAY... SHOWED CONDITIONS BECOMING MOSTLY SUNNY TO PARTLY CLOUDY SKIES AND MILD TEMPERATURES ON THURSDAY. ON FRIDAY...SOUTH AND SOUTHEAST WINDS WILL BEGIN TO PICKUP IN ADVANCE OF ANOTHER DISTURBANCE COMING FROM THE WEST...THAT WILL BRING INCREASING CLOUDS ON FRIDAY NIGHT AND SATURDAY MORNING. SHOWED WARMER CONDITIONS ON SATURDAY...WITH A CHANCE OF SHOWERS...AS A DISTURBANCE MOVES FROM WEST TEXAS SATURDAY TO NORTH TEXAS AND OKLAHOMA ON SATURDAY NIGHT. AS THIS DISTURBANCE MOVES NORTHEAST OF SOUTH CENTRAL TEXAS...FORECASTS SHOW AN AREA OF COLDER AIR COMING ACROSS THE AREA FROM THE NORTH ON SUNDAY. KEPT SKIES MOSTLY CLOUDY ON SUNDAY...AS ANOTHER DISTURBANCE DEVELOPS OVER THE SOUTHWEST U.S. IN SOUTHWEST WINDS ALOFT. WITH THIS TYPE OF EARLY TO MID JANUARY PATTERN...SHOWED A SLIGHT CHANCE OF RAIN FOR SUNDAY. FORECAST SOLUTIONS FOR SUNDAY NIGHT AND MONDAY...SHOW THE DISTURBANCE...THAT IS WEST OF THE AREA ON SUNDAY...MOVING QUICKLY ACROSS SOUTH CENTRAL TEXAS SUNDAY NIGHT THROUGH MONDAY MORNING. WITH THIS PATTERN SHOWED A CHANCE OF SHOWERS ON SUNDAY NIGHT OVER THE EAST HALF OF SOUTH CENTRAL TEXAS AND OVER THE SOUTHEAST PART OF SOUTH CENTRAL TEXAS ON MONDAY MORNING...AS ANOTHER WAVE OF COLD AIR MOVES ACROSS SOUTH CENTRAL TEXAS. SHOWED PARTLY CLOUDY CONDITIONS FOR MONDAY AFTERNOON...THAT ARE EXPECTED TO BECOME CLOUDY AGAIN ON MONDAY NIGHT...AS A LARGER SCALE 500 HPA TROF DEVELOPS OVER THE SOUTHWEST U.S. AS THIS LARGER SCALE 500 HPA TROF MOVES TOWARD SOUTH CENTRAL TEXAS ON TUESDAY...SHOWED A SLIGHT CHANCE OF RAIN ON TUESDAY FOR THE EASTERN HALF OF SOUTH CENTRAL TEXAS. THIS 500 HPA TROF IS FORECAST TO MOVE EAST OF SOUTH CENTRAL TEXAS ON WEDNESDAY OF NEXT WEEK...BRINGING NORTHWEST WINDS ALOFT. THIS WILL BRING COLD AND DRY WEATHER FOR THE AREA FROM THE NORTH AND NORTHWEST. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 62 45 66 45 73 / 100 30 10 - - AUSTIN BERGSTROM INTL AIRPORT 62 44 66 41 73 / 100 30 10 - - NEW BRAUNFELS MUNI AIRPORT 63 44 66 43 73 / 100 30 10 - - BURNET MUNI AIRPORT 56 42 61 43 72 / 100 30 10 - - DEL RIO INTL AIRPORT 58 41 65 44 72 / 80 20 - - - GEORGETOWN MUNI AIRPORT 59 44 63 44 72 / 100 30 10 - - HONDO MUNI AIRPORT 63 43 67 42 73 / 90 20 10 - - SAN MARCOS MUNI AIRPORT 62 44 66 43 73 / 100 30 10 - - LA GRANGE - FAYETTE REGIONAL 67 48 67 47 73 / 100 30 10 - - SAN ANTONIO INTL AIRPORT 63 45 67 45 73 / 100 30 10 - - STINSON MUNI AIRPORT 64 45 67 45 73 / 100 20 10 - - && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT... FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE... TRAVIS...WILLIAMSON...WILSON. && MESOSCALE/AVIATION...25 SYNOPTIC/GRIDS...08 PUBLIC SERVICE/DATA COLLECTION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 409 AM CST WED JAN 9 2013 TXZ171>173-183>194-202>209-217>225-228-101100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 409 AM CST WED JAN 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTH CENTRAL MEXICO WILL MOVE SLOWLY NORTHEASTWARD ACROSS SOUTH CENTRAL TEXAS TODAY. THIS WILL RESULT IN CONTINUED PERIOD OF WIDESPREAD RAINS MOVING NORTHWARD ACROSS SOUTH CENTRAL TEXAS TODAY. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 PM THIS EVENING FOR THE EASTERN PART OF SOUTH CENTRAL TEXAS ALONG AND EAST OF A LINE FROM GEORGETOWN TO AUSTIN TO SAN ANTONIO TO PLEASANTON. RAINFALL TOTALS OF 2 TO 6 INCHES IS POSSIBLE ACROSS THE WATCH AREA. RAPID RUNOFF FROM THE HEAVY RAIN WILL LIKELY RESULT IN FLASH FLOODING OF URBAN AREAS...AS WELL AS SMALL CREEKS AND STREAMS. DUE TO THE ONGOING DROUGHT...AREA LAKES...RESERVOIRS...AND RIVERS ARE AT LOW LEVELS. FLOODING ON MAIN STEM RIVERS IS NOT EXPECTED...BUT RAPID RISES OF RIVER LEVELS ARE POSSIBLE DUE TO THE HIGH RAINFALL TOTALS AND ASSOCIATED RUNOFF. SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 441 AM CST WED JAN 9 2013 TXZ171-172-183>190-202>204-217>219-228-091245- LLANO-BURNET-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE- KENDALL-BLANCO-KINNEY-UVALDE-MEDINA-MAVERICK-ZAVALA-FRIO-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...BRACKETTVILLE...UVALDE...HONDO...EAGLE PASS... CRYSTAL CITY...PEARSALL...CARRIZO SPRINGS 441 AM CST WED JAN 9 2013 ...WIDESPREAD RAINS ACROSS THE HILL COUNTRY AND MOST OF THE WESTERN HALF OF SOUTH CENTRAL TEXAS TODAY THROUGH THIS AFTERNOON... AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTH CENTRAL MEXICO WILL MOVE SLOWLY NORTHEASTWARD ACROSS SOUTH CENTRAL TEXAS TODAY. THIS WILL RESULT IN CONTINUED PERIOD OF WIDESPREAD RAINS MOVING NORTHWARD ACROSS SOUTH CENTRAL TEXAS TODAY. EXPECT NEW RAINFALL TOTALS TO GENERALLY RANGE FROM ONE INCH WEST OF HIGHWAY 83 AND ONE TO TWO INCHES FROM EAST OF HIGHWAY 83 TO HIGHWAY 281. SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF THE AREA THIS LATE THIS AFTERNOON AND EVENING.
The Austin/San Antonio radar (KEWX), 65 km away, was scanning. The volume nearest the first event began at 11:16 UTC.
1 flash flood. Local standard time, as filed.
Several roads closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422374.